CSN Login
Members Online: 3

Sciatic nerve pain...or blood clot?!

NikiMo's picture
NikiMo
Posts: 346
Joined: Jul 2011

Hi friends,

Husband had round 5 of chemo today and we met with the nurse practioner of our Medical Oncologist. We had told her last week Jeff was having pain in his lower right leg, it is the same pain that he had 6-12 months ago when he was diagnosed with a sciatic nerve. He was told last week to take Advil and the pain should subside. Well the pain has gotten worse, so we brought it up again. The NP said not to worry but she ordered an ultrasound for tomorrow to check for blood clots. So of course I am worried...I love when docs say don't worry, easier said than done. So I came home and consulted with Dr. Google and have found a few articles about chemotherapy an sciatic nerve pain. It makes sense to me that if chemo can cause neuropathy then it can aggrivate a pre-existing sciatic nerve pain. Anyone else out there dealing with this, or has dealt with this? Any tips and tricks on how we can alleviate the pain? They gave us Tramadol.

Thanks,

Niki

jojoshort's picture
jojoshort
Posts: 241
Joined: May 2011

My husband had crippling leg pain with the chemo (oxaliplatin seemed to be the culprit). It subsided with steroids, which they couldn't keep him on since steroids lower your immune response. He ended up having to stop treatments after the 6th oxaliplatin session because of the leg pain. It did subside if he kept his legs elevated. After he stopped the oxaliplatin, his legs returned to normal.
Chemo is so darn tricky. I hope you find relief.
Jo-Ann

NikiMo's picture
NikiMo
Posts: 346
Joined: Jul 2011

Looks like oxaliplatin might be the culprit here. I don't know of many others who were on this chemo regimen. Jeff just did his 5th round of oxy, he may have one more to go. Good to know that it might go away after the chemo. He worked so hard last year to correct the sciatic nerve pain, I know he is fearing this pain is back for the long haul...meaning weekly chiropractor visits. The thing that kind of annoys me is that the NP told Jeff that his chiropractor didn't know what he was talking about...but that guy was the only one who helped Jeff last year, everyone else just prescribed pain meds. Medical personel can be frustrating sometimes. You would think they would have said 'oh maybe it is the chemo drugs?'. I feel a little better that it probably isn't a blood clot, I would hate to see anything slow our progress toward surgery.

Much thanks for your response. Niki

txeagle_54's picture
txeagle_54
Posts: 15
Joined: Jul 2011

WOW!!! The fog is thinning in my head. Just two weeks into my first round of treatment I found Myself in the hospital with diffuse inflamition of my lower colon (yes,knocking on the door) anyway these wonderful beds they have and being the independent (stubborn) male I am I insisted on getting up for tiolet calls with just my ever present IV tree and pump and no too helpful nurses aide . It seems that with all the swelling and diffused fluids down there pressed on the nerve feeds going into my thighs. Was told after the infection was cured and all the antibiotics got out of my system all would return to normal. Just finished with round 5 and my thighs are still numb on the outer tissues ang i get terrible shooting burning searing pains in the muscles of both thighs.I go in on the 28th for conductivity tests and shall know what questions to ask. I feel your pain and agree that Oxalipatin may be the culprit.

I wish y'all the best of luck and keep posting good or bad you just never know that by posting a problem or having soneone answer with their similar problems may help make something clearer for someone else it did in my case and maybe knowing my problem may somehow help you or someone else.

NikiMo's picture
NikiMo
Posts: 346
Joined: Jul 2011

So we had the ultrasound yesterday and the tech said she didn't see anything. Very relieved that it isn't a clot, but I still feel bad for my husband that he has this annoying pain. I think like both of you that the oxy is to blame. We only have one round left and my husband has said he can do one more, so strong!

Thanks again for sharing, knowledge is power!

TerryV's picture
TerryV
Posts: 915
Joined: Jul 2011

That's good news, Niki! I'm very happy to hear that. Back to the chiropractor for Lee...

Nick has 8 rads left after today and next week is in-patient for cisplatin/5fu. Final one, though :)

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network